Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 90, NWS Charleston, WV

July 7, 2020Harrison County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2020, 7:56 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 7:56 PM EDT (23:56 UTC)
Expired
Jul 7, 2020, 8:29 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 144 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:07 PM EDTTSTM WND DMG1 Wsw Glen Elk, WVTREE BLOWN ONTO HOUSE ON LOCUST AVE
Jul 7, 8:07 PM EDTTSTM WND DMGEast View, WVPOWERLINES DOWN IN EASTVIEW. ALSO PENNY SIZE HAIL NEAR STONEWOOD
Jul 7, 8:08 PM EDTTSTM WND DMGArbutus Park, WVSEVERAL PICTURES AND REPORTS OF LARGE HEALTHY TREES BLOWN DOWN ACROSS THE CLARKSBURG AREA
Jul 7, 8:10 PM EDTTSTM WND DMGAnmoore, WV10-INCH BERRY TREE BLOWN DOWN ACROSS THE ROAD IN THE ANMOORE AREA.
Jul 7, 8:12 PM EDTHAIL 11 W Stonewood, WV
Jul 7, 8:15 PM EDTTSTM WND DMGEast View, WVPOWERLINES DOWN IN EASTVIEW. ALSO PENNY SIZE HAIL NEAR STONEWOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS51 KRLX 072356
SVRRLX
WVC033-091-080045-
/O.NEW.KRLX.SV.W.0090.200707T2356Z-200708T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
756 PM EDT Tue Jul 7 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Taylor County in northern West Virginia...
  Southeastern Harrison County in northern West Virginia...

* Until 845 PM EDT.

* At 755 PM EDT, a severe thunderstorm was located over Bridgeport,
  or near Clarksburg, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clarksburg, Bridgeport, Stonewood, Nutter Fort, Anmoore, West
  Milford, Lost Creek, Flemington, Rosemont, Meadland and Despard.

This includes the following highways...
 Interstate 79 between mile markers 107 and 129.
 Route 50 in West Virginia between mile markers 77 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3927 8007 3924 8012 3924 8017 3918 8022
      3911 8033 3912 8038 3918 8050 3941 8023
      3939 8019
TIME...MOT...LOC 2355Z 220DEG 4KT 3928 8025 

HAIL...<.75IN
WIND...60MPH
 
$$

HART
1 follow-up statement
125 
WWUS51 KRLX 080029
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
829 PM EDT Tue Jul 7 2020

WVC033-091-080039-
/O.CAN.KRLX.SV.W.0090.000000T0000Z-200708T0045Z/
Taylor WV-Harrison WV-
829 PM EDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TAYLOR AND
SOUTHEASTERN HARRISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is 
still possible with this thunderstorm and a Flash Flood Warning 
remains in effect for portions of the area.

LAT...LON 3927 8007 3924 8012 3924 8017 3918 8022
      3911 8033 3912 8038 3918 8050 3941 8023
      3939 8019
TIME...MOT...LOC 0028Z 220DEG 4KT 3931 8022 

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:38 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 2:38 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Heat persists with mainly diurnally driven convection. A cold
front breaks the heat this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...

The heat wave continues. An upper level short wave trough, or
weakness, was helping to focus convection over the middle Ohio
valley this afternoon. While that convection will not make it
east of the Ohio River, instability building to 2-3 KJ/kg and
light and variable flow through the column spell pulse pop-up
slow movers with high rainfall rates given PW values of 1.7-1.8
in, a little less over central WV. Convection was also beginning
to fire over the higher mountainous terrain on the elevated
heat source effect there.

River valley fog is most likely to form overnight tonight where
rain occurs this afternoon or evening.

Ridging may build a bit to the north Wednesday as a rex block
develops, with upper level low pressure to the south. This may
hold down convection a bit, and the forecast is for scattered
convection over the higher terrain and isolated convection
elsewhere.

Central guidance reflects a persistence forecast for
temperatures and dew points, which spells apparent temperatures
in the mid and upper 90s this and Wednesday afternoon, with 100
not out of reach for hotter urban areas.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 239 PM Tuesday...

The upper level pattern begins to transition into a rex block
orientation Wednesday night into Thursday with a mid level ridge
across the Northeast US and a coastal low moving northward along the
Mid-Atlantic coastal areas. This pattern should support a
continuation of the warm and humid conditions across our area with
temperatures around ten degrees above normal. In addition, scattered
convection will be possible across the area during peak heating in
the afternoon and evening hours on Thursday given the warm and humid
airmass in place. With little to no shear and a lack of upper
support, any activity is expected to be pulse convection with a main
threat for locally heavy downpours as PWATs are expected to exceed
1.75 inches. While convective coverage should be somewhat limited on
Thursday due to lack of forcing, precipitation coverage is expected
to increase on Friday as an upper level trough and associated
frontal boundary approaches the region. Thus, will leave widespread
high chance PoPs in the forecast for now, but wouldn't be surprised
if likely PoPs gets introduced into subsequent forecasts.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 239 PM Tuesday...

Showers and thunderstorms are expected to be ongoing across the area
at the start of the long term period as the aforementioned frontal
boundary pushes through. Precipitation coverage should decrease by
Saturday night as the upper trough and frontal boundary push east of
the area, but showers and storms still appear to be possible on
Sunday as additional shortwave energy moves into the region. By
early next week, conditions are expected to remain unsettled as
models suggest that a closed upper low may develop near or over the
region Monday into Tuesday. Otherwise, temperatures will be
slightly cooler this weekend following the frontal passage, but
still will remain just above normal through the end of the long
term period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...

Heat wave pattern continues, with diurnally driven convection
again this afternoon. Convection was already firing in southeast
Ohio, and should fire over the higher mountainous terrain as
well.

Valley fog tonight is most likely to form in areas that get
rain this afternoon or evening. Any fog that does form is
likely to burn off by or shortly after 12Z Wednesday, with
diurnally driven convection once again Wednesday afternoon.

Surface flow will remain light and variable. Light southerly
flow aloft becomes light and variable as well this afternoon,
and then light northeast on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Amendments may be needed for direct
thunderstorm impacts this afternoon or evening. Fog formation
may vary overnight, especially where rain occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible with valley fog in the late night/early morning
hours each day except at BKW, especially if rain falls at the
terminal in daytime showers/storms. Brief IFR possible in
thunderstorms during the afternoon and evening hours each day.

IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night, and in fog or stratus overnight Saturday
night into Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...TRM
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, Jul 7, 3:17 AM EDT, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Tue Jul 7 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
080730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
317 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices may flirt with Heat Advisory levels nearly each
afternoon during this week. Heat index values each afternoon should
briefly peak in the upper 90s to perhaps around 100 degrees. A Heat
Advisory may eventually be required for portions of the area if
conditions become hotter than currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-080730-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
317 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 6:03 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 NW JACKSON            39.06N  82.64W
07/07/2020  E50 MPH          JACKSON            OH   TRAINED SPOTTER

            RELIABLE SPOTTER REPORTED SUSTAINED WINDS AROUND 40 MPH
            WITH GUSTS TO APPROX 50 MPH. ALSO VERY INTENSE RAINFALL
            OCCURRING AT THE TIME.

&&

EVENT NUMBER RLX2001042

HART
Special weather statement, Jul 7, 6:35 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Tue Jul 7 2020

WVZ026-072300-
Boone-
635 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOONE COUNTY...

At 634 PM EDT, a strong thunderstorm was located 8 miles northeast of
Madison, moving north at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Seth, Racine and Ashford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3805 8160 3803 8168 3819 8176 3820 8166
TIME...MOT...LOC 2234Z 166DEG 12KT 3812 8168

HART
Local storm report, Jul 7, 6:48 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HEAVY RAIN       JACKSON                 39.05N  82.63W
07/07/2020  M2.12 INCH       JACKSON            OH   MESONET

            1 HOUR RAINFALL TOTAL AT JCKO1

&&

EVENT NUMBER RLX2001043

HART
Special weather statement, Jul 7, 7:05 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Tue Jul 7 2020

WVZ032-072330-
Taylor-
705 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR COUNTY...

At 705 PM EDT, a strong thunderstorm was located near Grafton. The
storm is nearly stationary.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Grafton, Flemington, Valley Falls, McGee and Meadland.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3926 8011 3933 8021 3936 8020 3940 8017
      3940 8012 3941 8011 3939 8009 3940 8003
      3942 8000 3945 7994 3945 7993
TIME...MOT...LOC 2305Z 282DEG 1KT 3937 8008

HART
Special weather statement, Jul 7, 7:31 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
731 PM EDT Tue Jul 7 2020

WVZ015-080000-
Kanawha-
731 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 731 PM EDT, a strong thunderstorm was located over Charleston. The
storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Small hail was recently reported to be falling near the
University of Charleston with this storm.

Locations impacted include...
Charleston, South Charleston and Coal Fork.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3834 8149 3828 8162 3837 8170 3843 8161
TIME...MOT...LOC 2331Z 126DEG 1KT 3834 8161

HART
Special weather statement, Jul 7, 7:50 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
750 PM EDT Tue Jul 7 2020

WVZ030>032-080015-
Harrison-Taylor-Lewis-
750 PM EDT Tue Jul 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TAYLOR...
NORTH CENTRAL LEWIS AND SOUTHEASTERN HARRISON COUNTIES...

At 749 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bridgeport to near Jackson Mill.
Movement was northeast at 10 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Clarksburg, Bridgeport, Stonewood, Nutter Fort, Anmoore, Jackson
Mill, West Milford, Lost Creek, Meadland and Despard.

This includes the following highways...
 Interstate 79 between mile markers 110 and 125.
 Route 50 in West Virginia between mile markers 80 and 82.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3935 8021 3915 8054 3907 8051 3929 8013
TIME...MOT...LOC 2349Z 220DEG 7KT 3931 8016 3910 8052

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:05 PM EDTFlash Flood WarningRLXRandolph92 min
Jul 7, 1:43 AM EDTSpecial Weather StatementRLXUpshur47 min
Jul 7, 6:35 PM EDTSpecial Weather StatementRLXBoone25 min
Jul 7, 7:05 PM EDTSpecial Weather StatementRLXTaylor25 min
Jul 7, 7:22 PM EDTSevere Thunderstorm WarningRLXTaylor38 min
Jul 7, 7:31 PM EDTSpecial Weather StatementRLXKanawha29 min
Jul 7, 7:42 PM EDTSevere Thunderstorm WarningRLXKanawha29 min
Jul 7, 7:50 PM EDTSpecial Weather StatementRLXHarrison25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.